2. The Side effect of certain medication
Peripheral neuropathy often develops as a side effect of certain medications mostly those used in cancer (chemotherapy) and HIV/AIDS treatments. For some cancer and HIV/AIDS patients, the medication can result in nerve damage. When the nerves are compromised, the patient loses sensation and movement in some parts of the body especially hands and feet. Although the condition is uncomfortable and even painful in some cases, it is important to note that it is rarely life-threatening. The good news about neuropathy developing as a side effect to certain medications is that it always fades if the drugs are changed or when the treatment is discontinued.
The patient may begin feeling better in a few weeks or months depending on the severity of the condition in the first place. However, in some rare cases, the damage to the nerves may be permanent and irreversible. Anti-alcohol drugs, AnticonvulsantsPhenytoin, Cisplatin, and Vincristine are among the medication that may cause peripheral neuropathy.